Oct 27, 2002
I have something strange going on that is driving me over the edge and my primary doesn't know what to make of it and I'm wondering what you think and the type of specialist I should persue.This relates to lipodystrophy,only we are not exactly sure if it really is.This relates ONLY to my forearms as my face is not effected and my calves very slightly if at all.(moreso not)Pos for years used different drugs health good,nothing abnormal in metobolic panel or cbc etc.Just very normal.However my forearms, are NOT.Automatically you would think liposdystrophy as they appear to have veins blue and swollen, larger than you can imagine hand are affected etc.When this is active it is the ugliest thing I have ever seem.People stare and it is freakish looking.It's bad enough that on days it active I have to hide in the house.Now here is the catch.this isen't a constant thing.Which is so strange.My doctor has seem both "the freak arms," however not at the worst, and completely normal arms.There is no way to predict when it will happen,(which is scary) as it happens very quicky, and I haven't even really seen any true pattern, morning vs. night etc.It seems to be related to fluid balance.It's as if all the subq fluid in my skin goes gets sucked out and it deflates and in turn my veins dilate very rapidly.I wouldn't make such a big deal but it is so ugly and people really stare.If this helps, when I raise my arms above my head you ca't see the veins as much when this phenomemon is active.Do you have any clue to what this sounds like? If it's not true lipo I would very much like to get to the bottom of it.I live in a hot tropical climate so long sleeves are not an option.Also I drink tons of water a day to stay well hydrated so I don't think it is that?Can you help?
| Response from Dr. Henry
True lipodytrophy involves fluctuation on the fat levels which is generally a slow process and not generally related to fluid intake. From what you describe the changes are unlikely to be due to only HIV-related lipodystrophy. Further evaluation by your HIV specialist would be recommended. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.